North Carolina, 2015

Flooding and Hail in North Carolina, July 23, 2015

July 23, 2015 · NWS MHX · 9 events in 3 counties and zones

Numerous showers and scattered thunderstorms developed during the late morning and afternoon of July 23rd 2015 across eastern North Carolina. These showers and storms were ignited by a strong upper level impulse crossing the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MHX wrote it up.

Numerous showers and scattered thunderstorms developed during the late morning and afternoon of July 23rd 2015 across eastern North Carolina. These showers and storms were ignited by a strong upper level impulse crossing the region. Some of the storms become severe producing large hail, strong winds and very heavy rain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Jul 23, 9:15 AM EST, 1 hour 20 minutes earlier.

Area forecast discussion, Jul 23, 9:15 AM EST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1015 AM EDT THU JUL 23 2015

.SYNOPSIS...
LOW PRESSURE NEAR THE NORTH CAROLINA SOUTH CAROLINA BORDER WILL
MOVE EAST TODAY AND MOVE OFF THE COAST SOUTH OF THE MARINE AREA
TONIGHT. HIGH PRESSURE WILL BUILD IN FROM THE NORTHWEST FRIDAY
AND INFLUENCE THE WEATHER THROUGH THE UPCOMING WEEKEND. LOW
PRESSURE WILL DEVELOP OFF THE SOUTHEAST COAST EARLY NEXT WEEK THEN
MOVE SLOWLY NORTHEAST.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
AS OF 1015 AM THU...SHOWERS AND SCATTERED THUNDERSTORMS HAVE
BLOSSOMED IN THE AREA FROM NEW BERN TO KINSTON AND GREENVILLE
LATE THIS MORNING AMIDST SHORT WAVE ENERGY IN THE WNW FLOW AND AN
INCREASINGLY MOIST/UNSTABLE ENVIRONMENT OVER EASTERN NC. HEAVY
RAIN HAS OCCURRED IN THE STRONGER CONVECTION AND EXPECT HEAVY
RAIN/LOCALIZED FLOODING WILL CONTINUE TO BE A THREAT THIS
AFTERNOON GIVEN PRECIP WATER INCREASING TO OVER 2 INCHES AND
RELATIVELY SLOW MOVEMENT OF STORMS. GUSTY WINDS VIA WET MICROBRST
CAN ALSO BE EXPECTED, AND A LOW-END SEVERE THREAT WILL ALSO EXIST
GIVEN MODERATE SHEAR SUPPORTIVE OF ROTATING STORMS AND PERHAPS A
WEAK SPINUP TORNADO ESPECIALLY IN ANY DISCRETE STORMS THAT MAY
DEVELOP.

LIMITED INSOLATION WILL KEEP HIGHS TEMPS MAINLY IN THE LOW TO MID
80S BUT WITH OCCASIONAL DROPS INTO THE 70S IN THE VICINITY OF
HEAVIER PRECIPITATION.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM FRIDAY/...
AS OF 4 AM THURS...SHOWERS AND THUNDERSTORM WILL CONTINUE TONIGHT
INTO FRIDAY AS THE MID/UPPER TROF AXIS MOVES ACROSS EASTERN
NC...MEANWHILE SFC LOW LIFTS NORTH. SHOWERS/THUNDERSTORMS ARE
EXPECTED TO DIMINISH FROM WEST TO EAST BEFORE SUNRISE. OVERNIGHT
LOWS WILL RANGE LOW TO MID 70S.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
AS OF 335 AM THURSDAY...A WET PERIOD INTO EARLY FRIDAY FOLLOWED BY
NICE WEEKEND WEATHER...

FRIDAY/FRIDAY NIGHT...LOW PRESSURE WILL SLOWLY MOVE OFF THE COAST
EARLY FRIDAY. GFS/NAM AND ECMWF ALL SHOW DEEP MOISTURE LINGERING
ALONG THE COAST DURING THE FIRST HALF OF THE DAY AND WILL CARRY
HIGH CHANCE POPS UNTIL ABOUT 18Z ON FRIDAY. AS THE LOW MOVES
OFFSHORE FRIDAY AFTERNOON...DRIER AIR FILTERS IN FROM THE
NORTHEAST AS HIGH PRESSURE STARTS TO EXPAND SOUTH FROM THE MID
ATLANTIC. EARLY CLOUD COVER WILL HOLD HIGHS FRIDAY IN THE
MID/UPPER 80S WITH LOWS DROPPING INTO THE LOW/MID 70S.

SATURDAY THROUGH SUNDAY...A VERY NICE WEEKEND IN STORE FOR EASTERN
NORTH CAROLINA AS HIGH PRESSURE BUILDS AT THE SURFACE AND ALOFT.
GUIDANCE SHOWS DEWPOINTS INTO THE 60S OVER MUCH OF THE AREA
THROUGH THE WEEKEND WITH HIGH TEMPERATURES MAINLY MID/UPPER 80S
AND LOWS UPPER 60S TO MID 70S.

MONDAY THROUGH TUESDAY...THE UPPER LEVEL RIDGE RETROGRADES
ALLOWING NORTHWEST FLOW ENERGY TO DIVE SOUTH INTO THE REGION
MONDAY NIGHT INTO TUESDAY. HAVE LOW CHANCE POPS IN THE FORECAST
FOR THIS TIME PERIOD AND IF CURRENT TRENDS HOLD...MAY HAVE TO
RAISE THESE POPS LATER ON. TEMPERATURES REMAIN SEASONABLE WITH
HIGHS UPPER 80S AND LOWS LOWER TO MID 70S.

WEDNESDAY...WEAK RIDGING AT THE SURFACE AND ALOFT RETURNS WITH
NEAR NORMAL DIURNAL CHANCES OF THUNDERSTORMS. TEMPERATURES AND
HUMIDITY START TO RISE AGAIN WITH HIGHS BACK AT OR ABOVE 90
DEGREES.

&&

.AVIATION /14Z THURSDAY THROUGH MONDAY/...
SHORT TERM /THROUGH 12Z FRI/...
AS OF 1015 AM THURS...MVFR TO IFR CONDITIONS ARE BECOMING COMMON
AS SHOWERS AND SCATTERED THUNDERSTORMS HAVE DEVELOPED IN THE
VICINITY OF THE TERMINALS LATE THIS MORNING. EXPECTED THAT THE
COVERAGE OF SHOWERS AND TSTORMS WILL KEEP CONDITIONS MAINLY IN THE
MVFR THRU MUCH OF THE AFTERNOON, ALTHO THERE WILL LIKEYL
BEINTERVAKS OF IFR AND VFR DEPENDING WHERE HEAVIER PRECIPITATION
FALLS. RAIN WILL SUBSIDE FROM WEST TO EAST TONIGHT. FORECAST
SOUNDINGS ARE INDICATING LOW LEVEL STRATUS AND FOG DEVELOPMENT
DURING THE PREDAWN HOURS.

LONG TERM /FRIDAY THROUGH MONDAY/
AS OF 340 AM THURSDAY...SUB VFR CONDITIONS MAY AFFECT THE TAF
SITES AT KISO..KOAJ AND PERHAPS KEWN FRIDAY MORNING AS LINGERING
MOISTURE AND SHOWERS CONTINUE UNTIL ABOUT MIDDAY. CLEARING SKIES
AND LOWER DEWPOINTS WILL LEAD TO DRY CONDITIONS WITH VFR
PREVAILING THROUGH THE WEEKEND AND INTO MONDAY...WITH ONLY A
SLIGHT CHANCE OF CONVECTION LATE MONDAY.

&&

.MARINE...
SHORT TERM /THROUGH TONIGHT/
AS OF 710 AM THURS... CURRENT FORECAST IN GOOD SHAPE. LATEST BUOY
OBS ARE SHOWING EAST WINDS AROUND 5 KNOTS WITH SEAS 2 TO 3 FT. FRONTAL
BOUNDARY STALLED TO THE SOUTH OF THE MARINE AREA THIS MORNING.
WINDS WILL SHIFT SOUTHEAST BY MID MORNING AS LOW PRESSURE
DEVELOPING ALONG THE STALLED FRONT. WINDS WILL BECOME
SOUTH/SOUTHEAST AS THE LOW APPROACHES THE SE NC COAST TONIGHT.
WINDS SPEEDS WILL INCREASE TO 10 TO 15 KNOTS TODAY AS THE PRESSURE
GRADIENT TIGHTENS. SEAS WILL MAINLY BE 2-3 FT THROUGHOUT.

LONG TERM /FRIDAY THROUGH MONDAY/
AS OF 340 AM THURSDAY...LOW PRESSURE WILL MOVE AWAY FROM THE COAST
ON FRIDAY AS HIGH PRESSURE BUILDS ACROSS THE REGION THROUGH THE
WEEKEND. THIS WILL RESULT IN A BENIGN MARINE FORECAST WITH E/NE
WINDS AT 15 KNOTS OR LESS THROUGH THE PERIOD. WAVE MODELS CONTINUE
TO BE CONSISTENT SHOWING SEAS AT 2 TO 4 FEET.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
MARINE...NONE.

&&

SYNOPSIS...BM
NEAR TERM...BTC/BM
SHORT TERM...BM
LONG TERM...CTC
AVIATION...BTC/CTC/BM
MARINE...CTC/BM
Hazardous weather outlook, Jul 23, 3:42 AM EST, 6 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
442 AM EDT THU JUL 23 2015

NCZ029-044>047-079>081-090>095-098-103-104-240845-
MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT-
MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-CARTERET-ONSLOW-
OUTER BANKS DARE-OUTER BANKS HYDE-
442 AM EDT THU JUL 23 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

SHOWERS AND THUNDERSTORMS MAY BRING HEAVY RAIN AND GUSTY WINDS
THIS AFTERNOON. LOCALIZED FLOODING MAY OCCUR, ESPECIALLY IN POOR
DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 23, 8:50 AM EST, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
950 AM EDT THU JUL 23 2015

NCZ044-079-080-090>093-231445-
GREENE-JONES-PITT-CRAVEN-DUPLIN-BEAUFORT-LENOIR-
950 AM EDT THU JUL 23 2015

...AN AREA OF SHOWERS AND STRONG THUNDERSTORMS WITH HEAVY DOWNPOURS
WILL AFFECT NORTHEASTERN DUPLIN...LENOIR...NORTHWESTERN
JONES...SOUTHERN GREENE...WEST CENTRAL BEAUFORT...NORTHWESTERN
CRAVEN AND SOUTHERN PITT COUNTIES THROUGH 1045 AM EDT...

AT 945 AM EDT...AN AREA OF SHOWERS AND STRONG THUNDERSTORMS WAS
ALONG A LINE EXTENDING FROM NEAR AYDEN TO 8 MILES SOUTH OF WALNUT
CREEK...AND MOVING EAST AT 15 MPH.

WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THESE STORMS.

RAINFALL RATES OF 1 TO 2 INCHES PER HOUR CAN BE EXPECTED WITH
HEAVIER DOWNPOURS.

LOCATIONS IMPACTED INCLUDE...
GREENVILLE...KINSTON...WASHINGTON...WINTERVILLE...AYDEN...LA
GRANGE...RIVER ROAD...GRIFTON...SNOW HILL...PITT GREENVILLE
AIRPORT...DOWDY FICKLEN STADIUM...EAST CAROLINA UNIVERSITY...KINSTON
REGIONAL JETPORT...CHOCOWINITY...PINK HILL...WASHINGTON PARK...
GRIMESLAND...SIMPSON...HOOKERTON AND DOVER.

TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3518 7783 3534 7782 3539 7780 3567 7736
      3551 7686 3547 7693 3548 7692 3548 7695
      3549 7696 3548 7698 3554 7704 3555 7709
      3553 7705 3550 7702 3551 7707 3550 7706
      3547 7699 3544 7697 3499 7767 3515 7789
TIME...MOT...LOC 1345Z 268DEG 14KT 3546 7737 3519 7786

JBM
Special weather statement, Jul 23, 8:58 AM EST, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
958 AM EDT THU JUL 23 2015

NCZ092>094-231500-
PAMLICO-JONES-CRAVEN-
958 AM EDT THU JUL 23 2015

...AN AREA OF SHOWERS AND STRONG THUNDERSTORMS WITH HEAVY DOWNPOURS
WILL AFFECT SOUTHWESTERN PAMLICO... EAST CENTRAL JONES AND CENTRAL
CRAVEN COUNTIES THROUGH 1100 AM EDT...

AT 953 AM EDT...AN AREA OF SHOWERS AND STRONG THUNDERSTORMS WAS
ALONG A LINE EXTENDING FROM 8 MILES NORTH OF MINNESOTT BEACH FERRY
TO 6 MILES SOUTH OF TRENT WOODS TO NEAR RIVER BEND...AND MOVING EAST
AT 10 MPH.

WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THESE STORMS.

RAINFALL RATES UP TO 1.5 INCHES PER HOUR CAN BE EXPECTED WITH
HEAVIER DOWNPOURS.

LOCATIONS IMPACTED INCLUDE...
NEW BERN...JAMES CITY...TRENT WOODS...RIVER BEND...FAIRFIELD
HARBOUR...NEUSE FOREST...COASTAL CAROLINA REGIONAL AIRPORT...
BAYBORO...ALLIANCE...ARAPAHOE AND STONEWALL.

TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3507 7731 3512 7704 3512 7702 3516 7680
      3509 7661 3508 7663 3509 7659 3506 7665
      3506 7664 3504 7667 3503 7668 3503 7670
      3498 7683 3500 7686 3501 7687 3503 7687
      3495 7691 3495 7713
TIME...MOT...LOC 1353Z 281DEG 9KT 3509 7681 3499 7712 3504 7723

JBM
Special weather statement, Jul 23, 9:46 AM EST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1046 AM EDT THU JUL 23 2015

NCZ091>094-098-231545-
ONSLOW-PAMLICO-JONES-CRAVEN-LENOIR-
1046 AM EDT THU JUL 23 2015

...AN AREA OF SHOWERS AND STRONG THUNDERSTORMS WITH HEAVY DOWNPOURS
WILL AFFECT SOUTH CENTRAL LENOIR...WEST CENTRAL PAMLICO...NORTH
CENTRAL ONSLOW...JONES AND NORTHWESTERN CRAVEN COUNTIES THROUGH
1145 AM EDT...

AT 1042 AM EDT...AN AREA OF SHOWERS AND STRONG THUNDERSTORMS WAS
ALONG A LINE EXTENDING FROM NEAR VANCEBORO TO 8 MILES NORTH OF
RICHLANDS...AND MOVING SOUTHEAST AT 5 MPH.

WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THESE STORMS.

RAINFALL RATES UP TO 2 INCHES PER HOUR CAN BE EXPECTED WITH HEAVIER
DOWNPOURS.

LOCATIONS IMPACTED INCLUDE...
NEW BERN...TRENT WOODS...RIVER BEND...VANCEBORO...BRIDGETON...
DOVER...COVE CITY...POLLOCKSVILLE AND TRENTON.

TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3537 7719 3520 7684 3510 7702 3514 7704
      3515 7706 3515 7708 3514 7706 3510 7704
      3509 7704 3509 7705 3507 7707 3507 7709
      3485 7742 3504 7771
TIME...MOT...LOC 1442Z 303DEG 5KT 3523 7719 3502 7756

JBM

The radar

The Morehead City radar (KMHX), 2 km away, was scanning. The volume nearest the first event began at 15:26 UTC.

Open the radar archive at this moment

Event by event

5 flood, 3 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Carteret

When
July 23, 10:35 AM EST
Where
Carteret County, 0.89 mi NW of Newport
Measured
1.75 in hail
Reported by
County Official
Coordinates
34.790, -76.860

Golf ball size hail near Mason Town Road and Highway 70 in Newport.

Thunderstorm Wind, Carteret

When
July 23, 11:03 AM EST
Where
Carteret County, 1.13 mi W of Mill Creek
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
34.780, -76.750

Strong winds blew a tree down along Mill Creek Road just west of Mill Creek.

Flood, Craven

When
July 23, 11:05 AM EST
Where
Craven County, 1.82 mi WSW of Havelock to 1.53 mi WSW of Havelock
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
34.872, -76.910

Many roads flooded around Havelock, some with several inches of water on them.

Thunderstorm Wind, Carteret

When
July 23, 11:15 AM EST
Where
Carteret County, 1.01 mi NNE of Camp Glenn
Measured
52 kt (60 mph) measured gust
Reported by
NWS Employee
Coordinates
34.734, -76.745

Wind gust of 60 mph measured on NWS employee mesonet in Mandy Farms subdivision of Morehead City.

Flood, Carteret

When
July 23, 12:00 PM EST to 12:30 PM EST
Where
Carteret County, 0.57 mi W of Atlantic Beach to 0.36 mi WSW of Atlantic Beach
Cause
Heavy Rain
Reported by
State Official
Coordinates
34.700, -76.740

County official reported several streets in Atlantic Beach flooded. The Circle area was not passable.

Flood, Carteret

When
July 23, 12:00 PM EST to 12:30 PM EST
Where
Carteret County, Beaufort to 0.72 mi SSW of Beaufort
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
34.720, -76.650

Beaufort police report several streets in Beaufort are flooded.

Flood, Carteret

When
July 23, 12:00 PM EST to 12:30 PM EST
Where
Carteret County, 1.15 mi E of Camp Glenn to 1.07 mi W of Morehead City
Cause
Heavy Rain
Reported by
State Official
Coordinates
34.721, -76.730

County official reported several roads in Morehead City are flooded, some with several inches of water on them.

Flood, Carteret

When
July 23, 12:00 PM EST to 12:30 PM EST
Where
Carteret County, 0.56 mi NW of Camp Glenn to 0.48 mi NW of Camp Glenn
Cause
Heavy Rain
Reported by
Public
Coordinates
34.727, -76.756

Heavy rain combined with clogged storm drains produced flooding at the Carteret General Hospital.

Thunderstorm Wind, Duplin

When
July 23, 12:45 PM EST
Where
Duplin County, 1.33 mi WNW of Kenansville
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
34.960, -77.970

Strong winds blew down several trees in Kenansville.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2015Every state in 2015This day in weather historyWarnings in North Carolina, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 582494, 582497, 582481, 582499, 582482, 582485, 582487, 582488, 582500.